Hail, Lincoln
- When
- May 23, 8:34 PM CST
- Where
- Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
- Measured
- 1.25 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 41.150, -100.720
A lone super cell thunderstorm developed over Lincoln county and became severe during the evening hours of May 23. This storm produced hail up to half dollar sized in the North Platte vicinity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A lone super cell thunderstorm developed over Lincoln county and became severe during the evening hours of May 23. This storm produced hail up to half dollar sized in the North Platte vicinity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 5:25 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 625 PM CDT Thu May 23 2019 .SHORT TERM...(This evening through Friday night) Issued at 337 PM CDT Thu May 23 2019 Scattered showers and thunderstorms currently across west central and southwest Nebraska extend south across western Kansas. These are forecast to lift northeast thorugh early evening across the eastern half of the forecast area. Then, as a lead disturbance lifts into western Nebraska tonight, another rounds of showers and thunderstorms will swing east across the forecast area. This will brings additional rainfall locally up to a half inch. Most of this activity will occur through late evening, ending across the east after midnight. Skies will clear from west to east overnight with temperatures falling to the lower 40s west to near 50 in the east. On Friday, a dry day into store with mostly sunny skies. Warmer temperatures will also return to the area as highs reach the mid to upper 70s southeast to near 70 northwest Sandhills. A breezy northwest wind across the north central with lighter winds across the south. A slight chance for thunderstorms across the far southeast Friday night as a low level jet strengthen over south central Nebraska. .LONG TERM...(Saturday through Thursday) Issued at 337 PM CDT Thu May 23 2019 On Saturday, dry conditions will continue with highs ranging in the 70s. To begin the period, an upper level ridge will encompass the southeastern U.S. as troughing extends across the Great Basin in the West. In addition, a closed upper low off the coast on Washington and Oregon. Going into Sunday, the upper low will deepen over California as southwesterly flow aloft develops over the Central Plains. This will bring increased chances for showers and thunderstorms Sunday through Tuesday night. There is a risk for severe storms Sunday afternoon and evening, mainly south of Highway 2. Severe storms are again possible Monday, but may setup just east of the area. By Tuesday the upper trough should swing through the region, with highs only from the upper 50s to lower 60s. Showers and a few thunderstorms are possible. Mainly dry Wednesday and Thursday, with highs warming to the lower to mid 70s by Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 625 PM CDT Thu May 23 2019 Scattered showers and thunderstorms will continue to quickly move northeast across the area this evening, producing brief heavy rain, erratic gusty winds, and small hail. In addition, cigs drop to MVFR levels (generally 2-3kft) and visby to around 5SM with the storms. A second wave of moisture brings widespread steady rain tonight, resulting in cigs approaching IFR. Near surface winds switch to southwesterly early Friday morning, helping to end the precip and clear the sky. Winds strengthen heading into the afternoon, especially across northern Nebraska (KVTN, KGRN, KANW). && .HYDROLOGY... Issued at 337 PM CDT Thu May 23 2019 A few Flood Advisories and Flood Warnings continue across western Nebraska. On the Elkhorn River near Atkinson, the river stage was steady at 8.35 feet and appears to have steadied out today and should begin to fall this evening. The Flood Warning will continue until 7 pm cdt Friday. In eastern Boyd County, the Flood Warning continues until 5 pm today as heavy rain earlier this week is leading to flooding along the Ponca Creek and street flooding in Lynch. Also a Flood Advisory remains in effect until 745 pm Friday for Highway 92 between Tryon and Arthur. There are also several county roads across western Nebraska affected by the recent heavy rain, which may be washed out or affected by water on the road surface. The forecast for additional rainfall this evening should not cause too much concern. By Sunday through Tuesday however, significant rainfall could worsen flood issues. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Snively HYDROLOGY...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 343 PM CDT Thu May 23 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 343 PM CDT Thu May 23 2019 /243 PM MDT Thu May 23 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Flooding will continue from near Stuart through Atkinson to near Emmet along the Elkhorn river, and at Lynch along the Ponca Creek. Aerial flooding associated with a rise in the water table is producing flooding on highway 97 in Cherry County and on highway 92 between Stapleton and Arthur. Scattered thunderstorms are likely tonight. The risk of severe weather is low. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Flooding will continue from near Stuart through Atkinson to near Emmet along the Elkhorn river, and at Lynch along the Ponca Creek. Strong to severe thunderstorms are possible on Sunday. The area of concern is generally south of highway 2 and large hail and wind damage are the primary hazard. Thunderstorms are expected after midnight Saturday with chances through Monday. The risk of severe weather is uncertain. Please check later forecasts this week as the predictability for severe weather will increase. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 633 PM CDT Thu May 23 2019 NEZ038-240000- Custer NE- 633 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL 700 PM CDT... At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near Eddyville, or 15 miles north of Lexington, moving north at 45 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ansley, Mason City, Oconto, Buckeye, Pressey State Wildlife Management Area, Burr Oak, and Cumro. This includes the following highways... Highway 183 between mile markers 74 and 89. Highway 2 between mile markers 295 and 302. Highway 92 between mile markers 300 and 303. LAT...LON 4105 9986 4133 9980 4127 9925 4104 9939 TIME...MOT...LOC 2332Z 201DEG 40KT 4100 9972 Snively
Special Weather Statement
National Weather Service North Platte NE
725 PM CDT Thu May 23 2019
NEZ038-240045-
Custer NE-
725 PM CDT Thu May 23 2019
...SPECIAL WEATHER STATEMENT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weissert, or 17 miles east of Broken Bow, moving northeast at 50 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Comstock, Arcadia Diversion Dam State Wildlife Management Area,
Wescott and Big Oak Canyon.
This includes Highway 183 between mile markers 99 and 102.
LAT...LON 4132 9928 4143 9942 4166 9921 4140 9921
4139 9920
TIME...MOT...LOC 0025Z 217DEG 44KT 4146 9932
SnivelySpecial Weather Statement National Weather Service North Platte NE 842 PM CDT Thu May 23 2019 NEZ059-070-240215- Hayes NE-Lincoln NE- 842 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN AND EASTERN HAYES COUNTIES UNTIL 915 PM CDT... At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near Palisade, or 9 miles south of Hayes Center, moving north at 60 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hayes Center, Marengo and Hayes Center State Wildlife Management Area. LAT...LON 4077 10110 4075 10078 4035 10086 4035 10114 TIME...MOT...LOC 0142Z 187DEG 66KT 4038 10105 Snively
Special Weather Statement National Weather Service North Platte NE 844 PM CDT Thu May 23 2019 NEZ038-240200- Custer NE- 844 PM CDT Thu May 23 2019 ...SPECIAL WEATHER STATEMENT... At 844 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Litchfield, or 28 miles southeast of Broken Bow, moving northeast at 55 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mason City, Block Hill Basin, Gavin Siding and Intersection of Highway 183 and Cumro Road. This includes the following highways... Highway 183 between mile markers 73 and 78. Highway 2 between mile markers 301 and 307. Highway 92 between mile markers 305 and 308. LAT...LON 4104 9943 4140 9922 4139 9920 4105 9921 TIME...MOT...LOC 0144Z 208DEG 48KT 4108 9932 Snively
Special Weather Statement National Weather Service North Platte NE 907 PM CDT Thu May 23 2019 NEZ059-070-071-240230- Frontier NE-Hayes NE-Lincoln NE- 907 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTH CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 930 PM CDT... At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near Wellfleet, or 16 miles west of Curtis, moving north at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wellfleet, Lake Maloney State Recreation Area, Cottonwood Canyon State Wildlife Management Area and Somerset. This includes the following highways... Interstate 80 in Nebraska near mile marker 193. Highway 83 between mile markers 53 and 79. LAT...LON 4063 10075 4068 10103 4111 10090 4104 10047 TIME...MOT...LOC 0207Z 200DEG 54KT 4072 10081 Snively
Special Weather Statement
National Weather Service North Platte NE
926 PM CDT Thu May 23 2019
NEZ037-059-240300-
Lincoln NE-Logan NE-
926 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHERN LOGAN UNTIL 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Maloney State Recreation Area, or 7 miles southeast of North
Platte, moving north at 60 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
North Platte, Stapleton, Maxwell, Gandy, Lake Maloney State
Recreation Area, North Platte Airport, Keith, Logan, Tarboz Lake,
Cottonwood Canyon State Wildlife Management Area and Hoagland.
This includes the following highways...
Highway 92 between mile markers 219 and 244.
Highway 97 between mile markers 1 and 3.
Interstate 80 in Nebraska between mile markers 173 and 191.
Highway 83 between mile markers 69 and 117.
LAT...LON 4096 10091 4139 10073 4139 10071 4143 10072
4159 10065 4152 10025 4146 10025 4088 10060
TIME...MOT...LOC 0226Z 199DEG 60KT 4105 10070
SnivelyThe North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 02:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822318.